When I was a medical student in the early nineties, they were still teaching us the coitus interruptus technique of addressing premature ejaculation ("withdraw and apply pressure"), despite the availability at that time of selective serotonin reuptake inhibitors (SSRIs, for the treatment of anxiety and depression). While there are certainly various psychological and physical techniques that do not involve the administration of a prescription medication, the most effective, full-proof method of stopping premature ejaculation (PE) can be found under the medical model. The drawbacks include the potential for side effects (see below), cost, and the fact that the treatment can only be prescribed by a doctor, but the benefit is that it works, every time.
The administration of a very low dose of an SSRI such as Prozac, Paxil, Zoloft, Lexapro, Celexa, Luvox or another medication with SSRI properties such as Effexor or Cymbalta works well (older, tricyclic antidepressants are not recommended for this indication because of the greater potential for side effects).
Delaying a person's orgasm (women who take SSRIs are equally affected, by the way) is actually itself considered a "side effect" in the context of treating depression and anxiety. What is considered medication-induced "sexual dysfunction" is actually the desired effect in the context of treating PE. In this context, the dysfunction is PE and the medication-induced delay is a benefit.
Because such a small dose is needed, side effects are minimal. Most commonly they include headaches, queasiness, and diarrhea or constipation, but if they occur, they will be mild and short-lived. The body will quickly develop tolerance to these common side effects, whereas delayed orgasm (which is itself considered a side effect of these medications in the context of treating depression and anxiety), tends to persist.
Also because the recommended dose is so small (10mg or less of Prozac and Paxil, for example; 25-50mg of Zoloft, depending on body weight), there will likely not be a significant change in your mood over the long term, but you might notice decreased irritability even at the very low doses, especially at first. Any mood effects will tend to be beneficial: a higher threshold for tears, a lower propensity to worry, or become upset, etc.
If you are not clinically depressed or there is nothing seriously wrong with your mood, no harm will come from taking an SSRI for the indication of premature ejaculation, and there will be no long-term consequences when/if you decide to discontinue using the medication. Always confer with the prescribing physician, however, whenever you are contemplating making any changes, including and especially discontinuing taking the medication. If you have been taking a higher dosage for a significant amount of time, there can be very brief, rebound irritability or anxiety if you stop this type of medication abruptly, so your doctor may recommend lowering the dosage gradually over time before stopping it; it all depends on the exact medication and the dosage you end up on. Perhaps more importantly, how your mood will react on and off the medication will depend on the presence of any underlying mood problems, diagnosed or undiagnosed, which may be related to a family history of depression or other mood problems. A family doctor is well-qualified to prescribe SSRIs for the treatment of both premature ejaculation as well as uncomplicated clinical depression, so you won't necessarily need to see a psychiatrist.
Another potential side effect to watch for on these medications is weight gain, especially with Paxil and Lexapro. Even at low doses sometimes there is a significant change in weight. The change will occur over time, however, so being mindful and stopping the medication early if it is causing weight gain is enough to prevent any long-term weight change. Waking up in the middle of the night is another common side effect that might last several weeks on these types of medications. Check with your prescribing doctor about what else to expect, but most people on nominal doses for PE do well exploiting the sexual side effect of this medication, without reporting any noticeable changes in their mood (certainly no negative changes) or other physical effects.
The medication is usually recommended once a day, every day, at any convenient time of the day, but most of these medications will also work on an as-needed basis (for PE), if you take them a couple of hours before anticipated sexual activity.
You may actually experience complete anorgasmia (the inability to climax at all); this is completely reversible and will improve spontaneously over time by holding the medication, but if this happens, simply halve your dosage and try again. Paxil is the most potent serotonin reuptake inhibitor, so it is associated with the most potent delay.
Finally, another aspect of the "sexual dysfunction" SSRIs cause involves decreased libido, or sexual arousal (which infrequently leads to erectile dysfunction in some men who may already be vulnerable to that effect).
Obviously, if this were a significant effect it would obviate the usefulness of using SSRIs to treat PE. The thing to know is that, for the vast majority of men, including older men who may already be experiencing some degree of erectile dysfunction (ED), sex drive is strong enough that any amount it is decreased on SSRIs is usually not a problem, if it is even noticeable. Even older men who complain of ED do not complain of problems with desire; it is the relative inability to physically respond to that desire that is the problem. Similarly, an otherwise healthy male can experience significantly delayed orgasm with no practical effects on the strength of his erection, and no problems with sex drive per se. (Women, in particular older, postmenopausal women, tend to report more problems with the complete loss of desire on these types of medications).
Exceptions do occur, of course; discuss any noticeable changes with your prescriber, but rest assured that all of these sexual side effects are completely and rapidly reversible by lowering the dosage or stopping the medication entirely.
One of the biggest reasons why so many guys suffer from this on a regular basis is because they spend so much time obsessing over this little problem of theirs.Stop Thinking About This and concentrate on having a sensual sexual experience.
These things happen to everyone all the time. And you’ll definitely get over it sometime soon. So until then, ignore the thought of premature ejaculation before or during sex by keeping your mind occupied elsewhere.